Oklahoma, 2011

Flood in Oklahoma, April 25 to 27, 2011

April 25 to 27, 2011 · NWS TSA · 1 event in 1 county or zone

An active weather pattern across the Southern Plains resulted in several episodes of locally heavy rainfall over much of northeastern Oklahoma. This rainfall resulted in moderate flooding along the Neosho River near Commerce.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An active weather pattern across the Southern Plains resulted in several episodes of locally heavy rainfall over much of northeastern Oklahoma. This rainfall resulted in moderate flooding along the Neosho River near Commerce.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 25, 2:44 PM CST, 1 minute earlier.

Area forecast discussion, Apr 25, 2:44 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
344 PM CDT MON APR 25 2011

.DISCUSSION...
THUNDERSTORMS CONTINUE ACROSS THE SOUTHEAST HALF OF THE REGION
THIS AFTERNOON. HEAVY RAINFALL AND TRAINING OF CELLS IS ADDING TO
ONGOING MAJOR FLOODING PROBLEMS. AS A SURFACE LOW DEEPENS ACROSS
EASTERN OKLAHOMA... A WARM FRONT IS CURRENTLY SURGING NORTHWARD
INTO SOUTHEASTERN OKLAHOMA FROM THE RED RIVER... WHILE A COLD
FRONT/DRYLINE IN NORTH TEXAS ENCROACHES ON THE WARM MOIST AIR FROM
THE WEST. THE RESULTANT SEVERE WEATHER EXPECTED THIS AFTERNOON
WILL CONTINUE INTO THIS EVENING. THE PERSISTENT WEATHER SYSTEM
RESPONSIBLE FOR MASSIVE RAINFALL TOTALS OVER THE PAST SEVERAL DAYS SHOULD
FINALLY GET PUSHED SOUTHEASTWARD OUT OF THE REGION BY TOMORROW MORNING.

HOWEVER... ONE MORE DYNAMIC UPPER TROUGH WILL SWING ACROSS THE
SOUTHERN PLAINS LATE TUESDAY INTO WEDNESDAY. THIS WILL FORCE THE
RECENTLY VACATED WARM MOIST AIR TO QUICKLY RETURN TO THE AREA...
CREATING ANOTHER EPISODE OF THUNDERSTORMS... INCLUDING THE THREAT
FOR SEVERE WEATHER. AS THIS LATEST TROUGH EXITS THE REGION... ALL
PRECIPITATION IS EXPECTED TO END FROM WEST TO EAST BY EARLY
WEDNESDAY MORNING.

DRY WEATHER WITH A WARMING TREND IS THEN EXPECTED FOR THE REMAINDER
OF THE WEEK BEFORE ANOTHER UPPER SYSTEM APPROACHES THE SOUTHERN
PLAINS OVER THE UPCOMING WEEKEND. THIS SYSTEM APPEARS VERY DYNAMIC
IN THE MODELS AND WILL LIKELY POSE OUR NEXT WIDESPREAD THREAT FOR
SEVERE WEATHER. THE UPPER SYSTEM IS EXPECTED TO MOVE THROUGH QUICKLY...
WITH DRY CONDITIONS RETURNING TO THE FORECAST AREA SUNDAY AND
MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   49  70  50  65 /  40  10  70  50
FSM   56  74  57  64 /  60  40  70  60
MLC   54  72  53  65 /  50  10  60  30
BVO   47  69  47  64 /  50  10  80  50
FYV   51  69  48  59 /  60  30  80  70
BYV   53  68  51  58 /  70  30  80  80
MKO   51  69  53  64 /  50  20  70  50
MIO   49  67  48  61 /  50  20  70  60
F10   50  69  53  63 /  40  10  60  40
HHW   62  73  56  73 /  50  20  50  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR OKZ055-OKZ056-OKZ057-
     OKZ058-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-
     OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-
     OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...22
LONG TERM....06
Hazardous weather outlook, Apr 25, 12:48 PM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
148 PM CDT MON APR 25 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-261000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
147 PM CDT MON APR 25 2011

...SIGNIFICANT SEVERE WEATHER AND MAJOR TO CATASTROPHIC FLOODING
TO CONTINUE THIS AFTERNOON AND EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL
AS MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...SOUTHEAST...EAST CENTRAL OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST...EAST CENTRAL OKLAHOMA AND
				WEST CENTRAL ARKANSAS.

FLASH FLOOD.
	RISK...CRITICAL.
	AREA...NORTHEAST...EAST CENTRAL OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

 	AREA AT GREATEST RISK...EAST OF I-44 AND NORTH OF I-40.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...

AN UPPER LEVEL STORM SYSTEM IS MOVING INTO THE PLAINS TODAY...AND
IS COMBINING WITH PLENTIFUL MOISTURE AND INSTABILITY TO GENERATE
WIDESPREAD HEAVY RAIN PRODUCING SHOWERS AND THUNDERSTORMS OVER THE
REGION TODAY. WITH STRONG WIND SHEAR ALSO PRESENT...SOME STORMS
MAY BECOME SEVERE WITH VERY LARGE HAIL...DAMAGING WINDS AND TORNADOES.
THE AREA WITH GREATEST RISK OF SEVERE STORMS WILL BE ALONG AND
SOUTH OF I-40. A COLD FRONT IS EXPECTED TO SWEEP EAST ACROSS THE
REGION BY THIS EVENING...AND A BROKEN LINE OF STORMS MAY FORM
ALONG THE FRONT AS WELL WITH A RISK OF DAMAGING WINDS AND HAIL.

MORE RAIN IS FALLING OVER AREAS THAT HAVE BEEN HIT HARD BY
FLOODING RAINS THAT OCCURRED OVER THE WEEKEND. THE HARDEST HIT
AREAS ARE EAST OF I-44 AND NORTH OF I-40. RAINFALL TOTALS IN
NORTHWEST ARKANSAS HAVE EXCEEDED 10 INCHES...WHILE SOME PLACES IN
NORTHEAST OKLAHOMA HAVE RECEIVED MORE THAN 8 INCHES...AND ANOTHER
INCH OR TWO OF RAIN IS EXPECTED TODAY. THIS HAS CAUSED AREA RIVERS
AND STREAMS TO REACH RECORD FLOOD LEVELS IN SOME PLACES. MAJOR TO
CATASTROPHIC FLOODING MAY BE ONGOING OR DEVELOPING AS MORE HEAVY
RAIN FALLS TODAY.

WIND GUSTS MAY REACH NEAR 25 MPH TODAY AS A LOW PRESSURE SYSTEM
LIFTS NORTHEAST ACROSS OKLAHOMA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...HIGH WIND POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...

A COLD FRONT WHICH WILL SWEEP ACROSS THE REGION THIS EVENING WILL
EVENTUALLY STALL AND RETURN BACK INTO SOUTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
NORTH OF THIS BOUNDARY ACROSS FAR EASTERN OKLAHOMA...WEST CENTRAL
AND NORTHWEST ARKANSAS. THESE STORMS WILL BE CAPABLE OF PRODUCING
VERY LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

ANOTHER STORM SYSTEM IS EXPECTED TO MOVE ACROSS THE PLAINS TUESDAY
NIGHT INTO WEDNESDAY...BRINGING ANOTHER ROUND OF
THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE. ANY ADDITIONAL RAIN
THAT FALLS OVER PORTIONS OF NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS WILL ONLY EXACERBATE THE ONGOING FLOODING SITUATION. THE
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND...DEPENDING ON
THE TRACK OF THE SURFACE LOW AND WARM FRONT...TORNADOES OVER
SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.

ANOTHER COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS OVER THE
WEEKEND.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

EMERGENCY RESPONDERS MUST PREPARE FOR IMPACTS STEMMING FROM THE
MAJOR TO CATASTROPHIC FLOODING...AS WELL AS FROM ROUND AFTER ROUND
OF SEVERE WEATHER.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Apr 25, 1:43 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
243 PM CDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      POCOLA                  35.23N 94.48W
04/25/2011                   LE FLORE           OK   LAW ENFORCEMENT

            SEVERAL RURAL ROADS AROUND POCOLA FLOODED.

0110 PM     HAIL             5 S VINITA              36.57N 95.15W
04/25/2011  E0.88 INCH       CRAIG              OK   PUBLIC

            SOME SLIGHTLY LARGER.

0115 PM     FLASH FLOOD      PANAMA                  35.17N 94.67W
04/25/2011                   LE FLORE           OK   LAW ENFORCEMENT

            SEVERAL STREETS FLOODED. WATER FROM ROAD SIDE DITCHES IS
            OUT OVER SOME ROADS. ROAD GOING EAST OUT OF TOWN CLOSED
            DUE TO HIGH WATER

0200 PM     FLASH FLOOD      EUFAULA                 35.29N 95.58W
04/25/2011                   MCINTOSH           OK   LAW ENFORCEMENT

            WATER OVER ROADS JUST NORTH AND JUST WEST OF EUFAULA.
            SHERIFF OFFICE MAY CLOSE ROAD. WATER HALF WAY UP CAR
            DOORS.

0230 PM     FLASH FLOOD      STILWELL                35.81N 94.63W
04/25/2011                   ADAIR              OK   EMERGENCY MNGR

            EMERGENCY MANAGER FOR ADAIR COUNTY REPORTED MANY ROADS
            FLOODED. TRAVEL INTO THE COUNTY IS BEING DISCOURAGED. 2
            TO 4 INCHES OF RAIN HAS FALLEN IN LESS THAN 2 HOURS.

&&

SAA
Special weather statement, Apr 25, 1:50 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
250 PM CDT MON APR 25 2011

ARZ010-019-252015-
CRAWFORD AR-WASHINGTON AR-
250 PM CDT MON APR 25 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHERN WASHINGTON AND NORTHERN CRAWFORD

AT 250 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES NORTHEAST OF HOGEYE TO 2 MILES SOUTHEAST OF
NATURAL DAM...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...HICKS...UNIONTOWN...BIDVILLE...
ODELL...WINSLOW...WEST FORK...ELKINS...BLACKBURN...HOGEYE...
STRICKLER...BRENTWOOD...WOOLSEY...WYOLA...CLYDE...ARNETT...
CANEHILL...DURHAM...SULPHUR CITY...BLACK OAK...MOUNTAINBURG...
CEDARVILLE...NATURAL DAM...CHESTER...FIGURE FIVE...RUDY...LEE
CREEK...LOCKE AND MOUNT GAYLER.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3567 9398 3566 9407 3558 9408 3558 9403
      3555 9404 3550 9445 3555 9446 3596 9442
      3602 9395 3594 9394
TIME...MOT...LOC 1950Z 232DEG 35KT 3596 9422 3564 9434
Local storm report, Apr 25, 1:56 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
256 PM CDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             KIOWA                   34.72N 95.90W
04/25/2011  E0.75 INCH       PITTSBURG          OK   PUBLIC

            MOSTLY PEA SIZE HAIL WITH OCCASIONAL STONES AS BIG AS A
            DIME. VERY HEAVY RAIN.

&&

KAH
Special weather statement, Apr 25, 2:18 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
318 PM CDT MON APR 25 2011

OKZ049-070-072>076-252100-
HASKELL OK-LATIMER OK-LE FLORE OK-MUSKOGEE OK-PITTSBURG OK-PUSHMATAHA
OK-SEQUOYAH OK-
318 PM CDT MON APR 25 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN MUSKOGEE AND SOUTHERN SEQUOYAH

IN SOUTHEAST OKLAHOMA
     HASKELL...NORTHWESTERN LE FLORE...SOUTHEASTERN PITTSBURG...
     NORTHERN PUSHMATAHA AND LATIMER

AT 319 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES NORTHWEST OF TAMAHA TO 17 MILES SOUTHWEST OF
HAILEYVILLE...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...MCCURTAIN...STIGLER...LEQUIRE...
LEWISVILLE...KINTA...WHITEFIELD...KEOTA...KANIMA...TAMAHA...
SALLISAW...GANS...MULDROW...ROLAND...MC KEY...VIAN...WILBURTON...
YANUSH...HIGGINS...DAMON...GOWEN...PANOLA...RED OAK...MILTON...
BOKOSHE...COWLINGTON...HARTSHORNE...HAILEYVILLE...DOW...QUINTON...
BRIARTOWN...CLAYTON...TUSKAHOMA AND SARDIS.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3459 9588 3462 9589 3550 9505 3550 9445
      3459 9530
TIME...MOT...LOC 2019Z 270DEG 23KT 3543 9501 3466 9573
Local storm report, Apr 25, 2:27 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
327 PM CDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      FAYETTEVILLE            36.06N 94.16W
04/25/2011                   WASHINGTON         AR   TRAINED SPOTTER

            WIDESPREAD FLOODING REPORTED ESPECIALLY NEAR LEVERETT AVE
            IN FAYETTEVILE. OVER 3 INCHES OF RAIN IN LAST 3 HOURS.

0230 PM     FLASH FLOOD      LINCOLN                 35.95N 94.42W
04/25/2011                   WASHINGTON         AR   LAW ENFORCEMENT

            MANY ROADS UNDER WATER. SOME CLOSURES. WATER GETTING INTO
            SOME HOUSES AROUND LINCOLN AREA. 3-4 INCHES OF RAIN IN
            THE LAST 2 HOURS.

0300 PM     FLASH FLOOD      MIAMI                   36.87N 94.88W
04/25/2011                   OTTAWA             OK   EMERGENCY MNGR

            NUMEROUS ROADS CLOSED IN AND AROUND MIAMI AREA. S590 TO
            KANSAS STATE LINE. HWY 10 TO TURNPIKE. UPPER RIVER ROAD
            NE OF QUAPAW. MANY MORE...

0318 PM     FLASH FLOOD      3 N WINSLOW             35.84N 94.13W
04/25/2011                   WASHINGTON         AR   NWS EMPLOYEE

            FLOODING OF ROADS OFF OF I-540 NORTH OF WINSLOW.

&&

SAA
Local storm report, Apr 25, 2:30 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
330 PM CDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     FLASH FLOOD      3 SE FAYETTEVILLE       36.03N 94.12W
04/25/2011                   WASHINGTON         AR   BROADCAST MEDIA

            SEVERAL ROADS SOUTHEAST SIDE OF FAYETTEVILLE FLOODED.
            WATER ENTERING INTO HOMES IN THE STONEBRIDGE MEADOWS
            SUBDIVISION ON RIVER MEADOWS DRIVE SOUTH OF GOFF FARM
            ROAD. ANOTHER AREA WITH WATER ENTERING HOMES WAS AT THE
            INTERSECTION OF GOFF FARM ROAD AND CHERRY HILLS DRIVE.

&&

JDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
April 25, 2:45 PM CST to April 27, 1:30 AM CST
Where
Ottawa County, 6 mi W of Commerce
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.930, -94.979

The Neosho River near Commerce rose above its flood stage of 15 feet at 3:45 pm CDT on April 25th. The river crested at 17.98 feet at 10:00 am CDT on the 26th, resulting in moderate flooding. The river fell below flood stage at 2:30 am CDT on the 27th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300192.